Author(s): Weinrieb RM, Auriacombe M, Lynch KG, Lewis JD
Abstract Share this page
Abstract Despite their safety, selective serotonin re-uptake inhibitors (SSRIs) are associated with bleeding. The authors critically reviewed the medical literature on SSRIs to identify subgroups of patients at risk of bleeding complications. The authors performed a literature search using MEDLINE from 1966 to 1st September 2004 using; 'haemorrhage, serotonin uptake inhibitors and antidepressive agents' as search terms and followed up on citations in each paper that was relevant to SSRI associated bleeding. The authors reviewed 7 retrospective analytical studies and 24 case reports of bleeding in 43 different people. Analytical studies support an association between SSRI consumption and upper gastrointestinal (GI) bleeding and perioperative bleeding. Little evidence links SSRI use with intracerebral haemorrhage. The risk of GI bleeding appeared to be highest among patients consuming SSRIs with NSAIDs. Combining aspirin or NSAIDs with SSRIs may further increase the risk of bleeding. Clinicians should caution patients about combining SSRIs with aspirin or NSAIDs. Pharmacotherapy to reduce the risk of GI bleeding should be considered in high risk patients.
This article was published in Expert Opin Drug Saf
and referenced in Journal of Blood Disorders & Transfusion